This article has been reviewed according to Science X's editorial process and policies. Editors have highlighted the following attributes while ensuring the content's credibility:

fact-checked

peer-reviewed publication

trusted source

written by researcher(s)

proofread

Many people get withdrawal symptoms when they try to stop antidepressants. So how can you safely stop?

upset woman
Credit: Pixabay/CC0 Public Domain

Around one in seven Australians take antidepressants. The decision to start is often made in a time of crisis, with the thought that they might help for a period and then be stopped. Most people don't start antidepressants thinking they will take them for life.

Clinical guidelines recommend only six to 12 months of antidepressant therapy for a single episode of moderate to .

However, about half of people taking have been using them for longer than 12 months. People can experience unpleasant withdrawal symptoms when they attempt to stop antidepressants, which leads to them restarting or continuing antidepressants.

A recent systematic review in The Lancet found around 1 in 6 to 7 people experienced withdrawal symptoms when stopping antidepressants. This is likely to be an underestimate, as most people included in the studies had been taking antidepressants for only a few months.

What did the researchers find?

The Lancet review, which included 79 studies and 21,000 people, found that 15% of antidepressant users experienced withdrawal symptoms after they stopped taking the drug. Common symptoms included dizziness, headache, nausea, insomnia and irritability.

Withdrawal symptoms are more common in people who have been taking antidepressants for a long time. But The Lancet study mainly included people taking antidepressants for only a short time—mostly for around three to six months but sometimes for as little as one week.

So the finding that one in six people who stop taking antidepressants experience withdrawal symptoms is likely an underestimate; this figure applies only to a small subset of people who have taken antidepressants.

The Lancet review also found that around 3% of people experienced severe withdrawal symptoms, including thoughts of suicide. Again, this is likely to be an underestimate, as it didn't include longer-term users who are more likely to experience withdrawal symptoms and experience more severe withdrawal symptoms.

Working out what's actually causing symptoms

Some people continue taking antidepressants long-term in the belief that they are treating or preventing anxiety or , but since many of the symptoms are similar, they may only be treating or preventing withdrawal symptoms

Yet long-term use (longer than 12 months) of antidepressants is not harmless. Taking antidepressants for longer than 12 months can cause:

  • emotional numbing
  • sexual dysfunction, which may be long-lasting, including low libido and difficulty achieving orgasm in both men and women
  • weight gain
  • lethargy or fatigue
  • increased risk of falls among older people.

Low awareness and recognition of withdrawal symptoms has resulted in both doctors and patients misinterpreting withdrawal symptoms as a "relapse" of anxiety or depression and ongoing need for medication.

The confusion is easy to understand, as some of the symptoms of withdrawal are also symptoms of anxiety and/or depression.

Symptoms of withdrawal include nervousness, irritability, insomnia, fatigue and agitation.

Symptoms of anxiety include "feeling nervous, anxious or on edge" and "becoming easily annoyed or irritated."

Symptoms of depression include "trouble falling or staying asleep," "feeling tired or having little energy" and "being fidgety or restless."

But it is possible to distinguish withdrawal from relapse. In addition to feeling anxious and irritable, people going through withdrawal may also experience:

  • dizziness, vertigo (sensation of spinning) or light-headedness
  • electric shock sensations (brain zaps)
  • imbalance
  • increased sensitivity to light or noise
  • tinnitus
  • nausea, diarrhea or upset stomach
  • muscle spasms or cramps
  • vivid dreams or nightmares
  • tremors
  • confusion
  • sweating.

How did people stop antidepressants in the past?

Until recently, information on how to minimize withdrawal symptoms to enable people to safely stop antidepressants has been limited.

Previous advice was often to halve the dose, halve again and then stop; or to take antidepressants on alternate days; or to switch to a different antidepressant.

But while well-intended, these methods have likely resulted in withdrawal symptoms.

Withdrawal symptoms tend to start within hours, days or sometimes weeks of stopping or decreasing antidepressant dose and can last weeks or longer.

So how can I safely stop?

Brain imaging techniques support a slow tapering of antidepressant drug dose to give a steady change in the brain to minimize withdrawal symptoms.

"Hyperbolic tapering" uses increasingly smaller decreases in drug doses. For example, a tapering schedule of 50mg, 25mg, 15mg, 10mg, 6mg, 4mg, 2mg, 1mg, then 0mg (stop) gives a steady change in the brain.

A slow and hyperbolic decrease of drug dose can minimize , giving the brain time to adjust to being without antidepressants and safely stop.

Updated clinical guidelines now recommend this approach of hyperbolic slow tapering off antidepressants.

At the University of Queensland, we are conducting a randomized controlled trial in testing the effectiveness of antidepressant drug specific hyperbolic tapering schedules developed to support people to safely stop antidepressants.

The antidepressant mini-doses required for tapering are not readily available in Australia. But people can access antidepressant mini-doses via a compounding chemist (or for some antidepressants, by crushing a tablet and mixing with water or diluting a liquid formulation, in consultation with your doctor).

If you're thinking about coming off antidepressants, talk to your doctor, who can support and monitor you through the process of safely stopping.

Journal information: The Lancet
Provided by The Conversation

This article is republished from The Conversation under a Creative Commons license. Read the original article.The Conversation

Citation: Many people get withdrawal symptoms when they try to stop antidepressants. So how can you safely stop? (2024, June 16) retrieved 24 July 2024 from https://medicalxpress.com/news/2024-06-people-symptoms-antidepressants-safely.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.

Explore further

Study claiming antidepressant withdrawal is less common than thought fails to account for risks in long-term users

7 shares

Feedback to editors